Alert archive / Oklahoma / River Flood Warnings in 2009

River Flood Warning 23, NWS Tulsa, OK

May 6, 2009Cherokee County, Oklahoma

NWS Tulsa, OK issued this river flood warning at May 6, 2009, 8:26 AM CDT for Cherokee County, Oklahoma. It took effect at May 7, 2009, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 6, 2009, 8:26 AM CDT (13:26 UTC)
In effect from
May 7, 2009, 7:00 PM CDT
Expired
May 7, 2009, 8:07 AM CDT
In force
Issued by
NWS Tulsa, OK
Flood severity
Minor

County Cherokee County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River (AR OK) near Tahlequah (TALO2). The gauge peaked at 10.76 ft at May 7, 2009, 5:00 PM CDT.

actionminormoderate810121405/0605/0705/08
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KTSA 061326
FLWTSA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
826 AM CDT WED MAY 06 2009


...THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN OKLAHOMA... 

  ILLINOIS RIVER NEAR WATTS AFFECTING ADAIR COUNTY. 
  
  ILLINOIS RIVER NEAR TAHLEQUAH AFFECTING CHEROKEE COUNTY. 
  
OKC001-062126-
/O.NEW.KTSA.FL.W.0022.090506T2034Z-090507T0724Z/
/WTTO2.1.ER.090506T2034Z.090507T0000Z.090507T0124Z.NO/
826 AM CDT WED MAY 06 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ILLINOIS RIVER NEAR WATTS.
* FROM THIS AFTERNOON TO LATE TONIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  700 AM WEDNESDAY THE STAGE WAS  9.65 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR WATTS IS EXPECTED TO RISE ABOVE 
  FLOOD STAGE LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 13.4 
  FEET BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS 
  EVENING.
* IMPACT...AT 13.0 FEET...MINOR FLOODING WILL OCCUR FROM THE ARKANSAS 
  BORDER TO CHEWEY BRIDGE.  EXTREME TURBULENCE WILL MAKE THE RIVER 
  UNSAFE FOR FLOATING.

$$

OKC021-062126-
/O.NEW.KTSA.FL.W.0023.090507T1800Z-090508T0000Z/
/TALO2.1.ER.090507T1800Z.090507T1800Z.090507T1800Z.NO/
826 AM CDT WED MAY 06 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ILLINOIS RIVER NEAR TAHLEQUAH.
* FROM THURSDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  700 AM WEDNESDAY THE STAGE WAS  8.14 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR TAHLEQUAH IS EXPECTED TO RISE TO
  NEAR FLOOD STAGE EARLY THURSDAY AFTERNOON.
* IMPACT...AT 11.0 FEET...MINOR FLOODING WILL OCCUR FROM CHEWEY BRIDGE
  DOWNSTREAM TOWARDS TAHLEQUAH.  FLOATING THE RIVER WILL BE TOO 
  HAZARDOUS DUE TO STRONG TURBULENCE.

$$
3 follow-up statements
000 
WGUS84 KTSA 061921
FLSTSA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
221 PM CDT WED MAY 06 2009


...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
OKLAHOMA...
 
  ILLINOIS RIVER NEAR WATTS AFFECTING ADAIR COUNTY. 
  
  ILLINOIS RIVER NEAR TAHLEQUAH AFFECTING CHEROKEE COUNTY. 
  
OKC001-070321-
/O.EXT.KTSA.FL.W.0022.090506T2314Z-090507T0730Z/
/WTTO2.1.ER.090506T2314Z.090507T0000Z.090507T0130Z.NO/
221 PM CDT WED MAY 06 2009

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE ILLINOIS RIVER NEAR WATTS.
* FROM THIS EVENING TO LATE TONIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  100 PM WEDNESDAY THE STAGE WAS 10.93 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR WATTS IS EXPECTED TO RISE ABOVE 
  FLOOD STAGE EARLY THIS EVENING AND CONTINUE TO RISE TO NEAR 13.3 FEET 
  BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE LATE THIS 
  EVENING.
* IMPACT...AT 13.0 FEET...MINOR FLOODING WILL OCCUR FROM THE ARKANSAS 
  BORDER TO CHEWEY BRIDGE.  EXTREME TURBULENCE WILL MAKE THE RIVER 
  UNSAFE FOR FLOATING.

$$

OKC021-070321-
/O.EXT.KTSA.FL.W.0023.090507T1800Z-090508T0600Z/
/TALO2.1.ER.090507T1800Z.090507T1800Z.090508T0000Z.NO/
221 PM CDT WED MAY 06 2009

...FLOOD WARNING EXTENDED UNTIL LATE THURSDAY NIGHT...THE FLOOD 
WARNING CONTINUES FOR
  THE ILLINOIS RIVER NEAR TAHLEQUAH.
* FROM THURSDAY AFTERNOON TO LATE THURSDAY NIGHT...OR UNTIL THE 
  WARNING IS CANCELLED.
* AT  100 PM WEDNESDAY THE STAGE WAS  8.25 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR TAHLEQUAH IS EXPECTED TO RISE TO
  NEAR FLOOD STAGE EARLY THURSDAY AFTERNOON.
* IMPACT...AT 11.0 FEET...MINOR FLOODING WILL OCCUR FROM CHEWEY BRIDGE
  DOWNSTREAM TOWARDS TAHLEQUAH.  FLOATING THE RIVER WILL BE TOO 
  HAZARDOUS DUE TO STRONG TURBULENCE.

$$
000 
WGUS84 KTSA 070112
FLSTSA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT WED MAY 06 2009


...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
OKLAHOMA...
 
  ILLINOIS RIVER NEAR WATTS AFFECTING ADAIR COUNTY. 
  
  ILLINOIS RIVER NEAR TAHLEQUAH AFFECTING CHEROKEE COUNTY. 
  
OKC001-070912-
/O.EXT.KTSA.FL.W.0022.000000T0000Z-090507T1236Z/
/WTTO2.1.ER.090507T0410Z.090507T0600Z.090507T0636Z.NO/
812 PM CDT WED MAY 06 2009

...FLOOD WARNING EXTENDED UNTIL THURSDAY MORNING...THE FLOOD WARNING 
CONTINUES FOR
  THE ILLINOIS RIVER NEAR WATTS.
* UNTIL THURSDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  700 PM WEDNESDAY THE STAGE WAS 12.31 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR WATTS IS EXPECTED TO RISE ABOVE 
  FLOOD STAGE TONIGHT AND CONTINUE TO RISE TO NEAR 13.3 FEET BY 
  THURSDAY BEFORE DAWN. THE RIVER WILL FALL BELOW FLOOD STAGE 
  THURSDAY BEFORE DAWN.
* IMPACT...AT 13.0 FEET...MINOR FLOODING WILL OCCUR FROM THE ARKANSAS 
  BORDER TO CHEWEY BRIDGE.  EXTREME TURBULENCE WILL MAKE THE RIVER 
  UNSAFE FOR FLOATING.

$$

OKC021-070911-
/O.EXT.KTSA.FL.W.0023.090508T0000Z-090508T0600Z/
/TALO2.1.ER.090508T0000Z.090508T0000Z.090508T0000Z.NO/
812 PM CDT WED MAY 06 2009

THE FLOOD WARNING CONTINUES FOR
  THE ILLINOIS RIVER NEAR TAHLEQUAH.
* FROM THURSDAY EVENING TO LATE THURSDAY NIGHT...OR UNTIL THE WARNING
  IS CANCELLED.
* AT  700 PM WEDNESDAY THE STAGE WAS  8.87 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR TAHLEQUAH IS EXPECTED TO RISE TO
  NEAR FLOOD STAGE THURSDAY EVENING.
* IMPACT...AT 11.0 FEET...MINOR FLOODING WILL OCCUR FROM CHEWEY BRIDGE
  DOWNSTREAM TOWARDS TAHLEQUAH.  FLOATING THE RIVER WILL BE TOO 
  HAZARDOUS DUE TO STRONG TURBULENCE.

$$
000 
WGUS84 KTSA 071307
FLSTSA
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
807 AM CDT THU MAY 07 2009


...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
OKLAHOMA...
 
  ILLINOIS RIVER NEAR TAHLEQUAH AFFECTING CHEROKEE COUNTY. 
  
OKC021-071337-
/O.CAN.KTSA.FL.W.0023.000000T0000Z-090508T0600Z/
/TALO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
807 AM CDT THU MAY 07 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE ILLINOIS RIVER NEAR TAHLEQUAH.
* AT  700 AM THURSDAY THE STAGE WAS 10.15 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE ILLINOIS RIVER NEAR TAHLEQUAH WILL CREST BELOW FLOOD
  STAGE AT 10.5 FEET THIS AFTERNOON.
* IMPACT...AT 10.0 FEET...NO FLOODING OCCURS. HOWEVER FLOATING ALONG 
  THE RIVER WILL BE TOO HAZARDOUS DUE TO STRONG TURBULENCE.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood warning went out at May 6, 6:38 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 6, 6:38 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
638 AM CDT WED MAY 6 2009

...AVIATION...

.DISCUSSION...
SHOWERS AND THUNDERSTORMS STARTING TO SHIFT SOUTHEAST OF THE AREA
THIS MORNING WITH NO ADDITION STORMS EXPECTED AT TAF SITES. LIFR
CEILINGS WILL LIKELY BE SLOW TO LIFT THIS MORNING...ESPECIALLY AT
TUL/RVS/MLC AND COULD CONTINUE LONGER THAN CURRENTLY FORECAST.
LOW CLOUDS WILL LIKELY SCATTER OUT IN MOST AREAS BY MID AFTERNOON
WITH SOME LIGHT FOG POSSIBLE OVERNIGHT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR OKZ049-OKZ053-OKZ073-
     OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR ARZ029.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...12
Hazardous weather outlook, May 6, 7:05 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
705 AM CDT WED MAY 6 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
705 AM CDT WED MAY 6 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
THE THUNDERSTORM COMPLEX THAT MOVED THROUGH FAR SOUTHEAST OKLAHOMA
EARLIER THIS MORNING HAS SHIFTED SOUTHEAST OF THE AREA.  A FEW
LINGERING SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS
MORNING...HOWEVER THE SEVERE WEATHER THREAT...INCLUDING THE
POTENTIAL FOR FLASH FLOODING HAS ENDED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE ON THURSDAY AHEAD OF
A WEAK FRONTAL BOUNDARY THAT WILL MOVE INTO CENTRAL OKLAHOMA BY LATE
AFTERNOON.  AHEAD OF THE BOUNDARY...THE ATMOSPHERE IS EXPECTED TO
BECOME VERY UNSTABLE. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
ALONG THE FRONTAL BOUNDARY BY LATE AFTERNOON WITH THE POTENTIAL FOR
THESE STORMS TO MOVE INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
THURSDAY EVENING INTO THE OVERNIGHT HOURS.  VERY LARGE HAIL AND
TORNADOES WILL BE POSSIBLE DURING THE EVENING HOURS...WITH THE
SEVERE THREAT TRANSITIONING MORE TO A DAMAGING WIND THREAT OVERNIGHT.

A COMPLEX OF THUNDERSTORMS MAY MOVE INTO NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS LATE THURSDAY NIGHT INTO FRIDAY MORNING. A FEW OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND HEAVY RAIN.  THIS
ACTIVITY IS EXPECTED TO DIMINISH AND SHIFT EAST OF THE REGION BY
EARLY AFTERNOON.  BY LATE FRIDAY AFTERNOON THE ATMOSPHERE WILL AGAIN
BECOME VERY UNSTABLE SOUTH OF THE TRACK OF THE EARLIER THUNDERSTORM
COMPLEX.  AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA BY LATE
AFTERNOON...AN ADDITIONAL ROUND OF MORE SIGNIFICANT SEVERE
WEATHER WILL BE POSSIBLE WITH THE POTENTIAL FOR VERY LARGE HAIL
AND TORNADOES.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH MONDAY
AS A FRONTAL BOUNDARY REMAINS IN THE REGION WITH A SERIES OF
UPPER LEVEL DISTURBANCES TRAVERSING THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD BE PREPARED FOR THE POSSIBILITY OF SIGNIFICANT SEVERE
WEATHER THURSDAY AND FRIDAY...INCLUDING THE POTENTIAL FOR TORNADOES.
SEVERE WEATHER THREATS WILL CONTINUE TO BE REFINED AS THE TIMING
AND STRENGTH OF THE PARTICULAR MESOSCALE FEATURES BECOME MORE
CERTAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 6, 3:43 AM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 AM CDT WED MAY 6 2009

ARZ019-020-029-OKZ072-076-060915-
CRAWFORD AR-FRANKLIN AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
343 AM CDT WED MAY 6 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 AM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHERN SEBASTIAN AND SOUTHWESTERN FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 343 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROLAND...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...COTTONWOOD...MULDROW...ROLAND...MOFFETT...
ARKOMA...MILL CREEK...CHARLESTON...URSULA...VESTA...FORT SMITH...
BARLING...LAVACA...FORT CHAFFEE...JENNY LIND...RYE HILL...BLOOMER...
CENTRAL CITY...VAN BUREN...KIBLER...SHIBLEY AND DORA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3540 9399 3518 9406 3534 9466 3551 9460
TIME...MOT...LOC 0843Z 286DEG 37KT 3540 9452

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:12 PM CDTSpecial Weather StatementTSAHaskell33 min
May 5, 8:53 PM CDTSevere Thunderstorm WarningTSALeFlore52 min
May 5, 8:57 PM CDTSpecial Weather StatementTSASequoyah33 min
May 6, 12:51 AM CDTSpecial Weather StatementTSALeFlore54 min
May 6, 12:54 AM CDTSevere Thunderstorm WarningTSALeFlore52 min
May 6, 1:38 AM CDTSpecial Weather StatementTSAPushmataha37 min
May 6, 2:19 AM CDTSpecial Weather StatementTSAPushmataha41 min
May 6, 2:20 AM CDTSpecial Weather StatementTSALeFlore40 min
May 6, 3:43 AM CDTAreal Flood AdvisoryTSALeFlore, Sequoyah62 min
May 6, 5:20 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha55 min
May 6, 7:23 AM CDTRiver Flood WarningTSAMuskogee7 hr
May 6, 8:26 AM CDTRiver Flood WarningTSAAdair23 hr

Nearby

River Flood Warnings in Oklahoma, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.